Alert archive / Colorado / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 187, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 4, 2020, 2:52 PM MDT for El Paso County, Colorado. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2020, 2:52 PM MDT (20:52 UTC)
- Expired
- Aug 4, 2020, 3:30 PM MDT
- In force
- 38 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 36 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 4, 1:46 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 115 J/kg
- Mixed-layer CIN
- -462 J/kg
- Mixed-layer LCL
- 2368 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
958
WUUS55 KPUB 042052
SVRPUB
COC041-042130-
/O.NEW.KPUB.SV.W.0187.200804T2052Z-200804T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
252 PM MDT Tue Aug 4 2020
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Southeastern El Paso County in east central Colorado...
* Until 330 PM MDT.
* At 252 PM MDT, a severe thunderstorm was located just west of
Ellicott, or 23 miles east of Colorado Springs, moving southeast
at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Schriever AFB, Truckton and Ellicott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3881 10453 3889 10437 3870 10407 3855 10434
TIME...MOT...LOC 2052Z 315DEG 14KT 3881 10439
HAIL...1.00IN
WIND...60MPH
$$
KT4 follow-up statements
894
WWUS55 KPUB 042104
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
304 PM MDT Tue Aug 4 2020
COC041-042130-
/O.CON.KPUB.SV.W.0187.000000T0000Z-200804T2130Z/
El Paso CO-
304 PM MDT Tue Aug 4 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR SOUTHEASTERN EL PASO COUNTY...
At 304 PM MDT, a severe thunderstorm was located near Ellicott, or 23
miles east of Colorado Springs, moving southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Schriever AFB, Truckton and Ellicott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3881 10453 3889 10437 3870 10407 3855 10434
TIME...MOT...LOC 2104Z 319DEG 9KT 3879 10440
HAIL...1.00IN
WIND...60MPH
$$
KT124
WWUS55 KPUB 042113
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
313 PM MDT Tue Aug 4 2020
COC041-042130-
/O.CON.KPUB.SV.W.0187.000000T0000Z-200804T2130Z/
El Paso CO-
313 PM MDT Tue Aug 4 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR SOUTHEASTERN EL PASO COUNTY...
At 313 PM MDT, a severe thunderstorm was located over Truckton, or 33
miles east of Colorado Springs, moving southeast at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Truckton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3877 10447 3884 10429 3870 10407 3855 10434
TIME...MOT...LOC 2113Z 309DEG 5KT 3876 10421
HAIL...1.00IN
WIND...60MPH
$$
KT432 WWUS55 KPUB 042122 SVSPUB Severe Weather Statement National Weather Service Pueblo CO 322 PM MDT Tue Aug 4 2020 COC041-042130- /O.CON.KPUB.SV.W.0187.000000T0000Z-200804T2130Z/ El Paso CO- 322 PM MDT Tue Aug 4 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT FOR SOUTHEASTERN EL PASO COUNTY... At 322 PM MDT, a severe thunderstorm was located over Truckton, or 35 miles east of Colorado Springs, moving southeast at 15 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Truckton. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3875 10436 3881 10424 3870 10407 3859 10427 TIME...MOT...LOC 2122Z 315DEG 14KT 3873 10418 HAIL...0.88IN WIND...60MPH $$ KT
865
WWUS55 KPUB 042129
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
329 PM MDT Tue Aug 4 2020
COC041-042139-
/O.EXP.KPUB.SV.W.0187.000000T0000Z-200804T2130Z/
El Paso CO-
329 PM MDT Tue Aug 4 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN EL PASO COUNTY
WILL EXPIRE AT 330 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.
LAT...LON 3875 10436 3881 10424 3870 10407 3859 10427
TIME...MOT...LOC 2129Z 315DEG 14KT 3871 10416
$$
KTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 11:23 AM MDT, 3 hours 29 minutes earlier.
Area forecast discussion, Aug 4, 11:23 AM MDT, 3 hours 29 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1123 AM MDT Tue Aug 4 2020 .SHORT TERM...(Today and tonight) Issued at 338 AM MDT Tue Aug 4 2020 The upper level ridge that has been located over the western US is compressing to the south, which will allow more amplified shortwaves to propagate over southern Colorado. The upper level flow will be from the west-northwest, whereas the surface flow will be from the south over the far eastern plains and the west closer to the mountains. Lee troughing will create the southerly winds over the far eastern plains which will advect ample amounts of moisture towards the region, whereas the westerly winds near the mountains will help create a tight moisture gradient, which equates to a dryline forming over the far eastern plains. East of the dryline there is expected to be 2000-3000 J/kg of surface based CAPE according to the HREF ensemble means and 40 to 50 kts of deep shear. So the environment over the far eastern plains is primed for severe weather development. Storm morphology: A shortwave will spark thunderstorms over the eastern mountains and the I-25 corridor shortly after Noon. CAPE values over the I-25 corridor will be around 1000-1500 J/kg, but the deep shear is around 25-30 kts. Sure, an isolated severe storm is possible during the early afternoon over the I-25 corridor, but the majority of the storms are expected to be sub-severe. As the shortwave progresses east, the thunderstorms will reach the aforementioned environment over the far eastern plains during the evening hours (around 5-7pm), which is when the best chance for severe weather is expected. The storms over the eastern plains are expected to be supercells initially, but as the sun sets, they will morph into a multi-cell, MCS/MCC as they exit into Kansas. Model soundings indicate that tornadoes are not likely, as LCL will be around 5 kft, but as the storms interact with the dryline, some enhanced low-level vorticity may spin up a landspout tornado. The main risks will be golf ball sized hail and wind gusts up to 70 mph. Showers and thunderstorms are expected to exit Colorado around midnight tonight. High temperatures will be in the lower 90s over the plains, the mid to upper 80s over the mountain valleys and Teller County, and the 70s over Lake County. The low temperatures tomorrow morning will be in the upper 50s to lower 60s over the plains the 40s and 50s over the mountain valleys and Teller County, and the lower 40s over Lake County. .LONG TERM...(Wednesday through Monday) Issued at 338 AM MDT Tue Aug 4 2020 On Wed the upper level ridge center is expected to be near the southern NM border, with westerly flow aloft over CO and a disturbance moving through the upper ridge over northern CO in the afternoon and moving through eastern CO in the evening. The forecast models show little in the way of showers/storms through early afternoon, and then show scattered storms developing along the eastern mtns in the mid to late afternoon hours, then isolated to scattered storms spreading across the southeast plains through the evening. The NAM shows CAPE values of about 1600 to greater than 2000 J/kg over the southeast plains in the late afternoon and early evening hours, with 0-6km bulk shear values of around 40 kts. SPC had a marginal risk of severe storms over the I-25 corridor and much of the southeast plains for Wed. Limited moisture over western areas will likely mean that there will only be some isolated storms over the central and southwest mtns and the San Luis Valley. Temps on Wed are forecast to be around to slightly above average with highs mostly in the upper 80s and lower 90s across the plains, in the 80s in the high valleys, and in the 70s to around 80 in Teller County. Thu looks similar to Wed with limited activity over western areas, and isolated to scattered storms over the eastern mtns in the afternoon, then spreading eastward across the plains through the evening. Not much change for Fri either, with isolated to scattered storms over and near the mtns, but there may be more limited chances for storms over the eastern plains. Temps will probably be a little warmer over the southeast plains, with mid and upper 90s for highs. The high valleys will continue to see highs in the 80s. Westerly flow aloft over the area this weekend and into Mon looks a little drier but some isolated showers/storms, mainly over and near the mtns cannot be ruled out. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1122 AM MDT Tue Aug 4 2020 KALS... VFR conditions expected at KALS over the next 24 hours. There is a chance of storms in the area after 19Z, but the chance of anything moving close to the terminal is currently low. Will not include VCTS at this time, but also cannot rule a stray storm out entirely. Winds will stay mostly westerly and weaken considerably overnight accompanied by a decrease in cloud cover. KCOS and KPUB... Both KCOS and KPUB will see some convective activity today. Latest model runs show storms developing near El Paso and Pueblo Counties starting at 19Z and moving SE. Main risks for today are heavy rain and hail, which could lower flight categories to MVFR or high end IFR, as well as gusty winds. Will have to keep an eye on revising TAFs for potential outflow as well. Storms are expected to persist near KCOS and KPUB until 0Z, although isolated storms could persist slightly later near the terminals if conditions allow. Overnight winds are expected to weaken at both sites and low stratus clouds are once again possible in the early morning hours. -MG && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...SKELLY LONG TERM...28 AVIATION...GARBEROGLIO
Hazardous weather outlook, Aug 4, 11:17 AM MDT, 3 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1117 AM MDT Tue Aug 4 2020 COZ058>089-093>099-051730- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1117 AM MDT Tue Aug 4 2020 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Severe thunderstorms are possible over the plains this afternoon and evening. Storms are expected to form over the I-25 corridor around 1 to 2 PM with the strongest storms over this area capable of producing 60 mph winds and quarter sized hail. Later this afternoon the storms will continue to move east and are expected to intensify further. The strongest storms will be capable of producing tennis ball sized hail and 70 mph winds. The storms should affect the La Junta area around 5 to 7 pm, and the Lamar and Springfield regions after 6 pm. the strongest activity should move out of the state of Colorado after 10 pm. Overall, the greatest threat of severe weather today will generally be east of a line from Black Forest to La Junta to Springfield. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered thunderstorms are expected over the eastern mountains and plains Wednesday afternoon and evening, with isolated storms possible in the high valleys and along the Continental Divide. There could be a couple or a few severe storms over the southeast plains and I-25 corridor, with wind gusts around 60 mph and hail the size of ping pong balls being the main risks. Isolated to scattered thunderstorms are expected Thursday across southern Colorado. On Friday, mainly isolated storms will be possible over the mountains and high valleys, and portions of the I-25 corridor. Saturday through Monday it looks a little drier but there will still be the possibility of isolated storms over the mountains, high valleys and I-25 corridor. All storms will be capable of producing potentially deadly lightning and gusty winds. Some of the stronger storms will also be capable of producing locally heavy rain and small hail. If heavy rain moves over a recent burn scar, there could be a flash flood and debris flow risk. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over the plains this afternoon and evening. Hodanish
In the hours before
Local storm report, Aug 4, 8:57 AM MDT, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
857 AM MDT TUE AUG 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM FLASH FLOOD 5 SW LA VETA 37.47N 105.08W
08/03/2020 HUERFANO CO PUBLIC
DELAYED REPORT: RUSHING WATER ACROSS CR 421
ALONG INDIAN CREEK, ABOUT A FOOT DEEP. ROAD
IS IMPASSABLE. VIDEO SENT TO OFFICE.
&&
GHSpecial weather statement, Aug 4, 2:30 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Pueblo CO
230 PM MDT Tue Aug 4 2020
COZ084-085-042100-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
230 PM MDT Tue Aug 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EL PASO COUNTY UNTIL
300 PM MDT...
At 229 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ellicott, or 27 miles east of Colorado Springs, moving southeast at
15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Truckton, and Yoder.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3876 10405 3874 10405 3863 10426 3884 10443
3892 10428
TIME...MOT...LOC 2029Z 317DEG 15KT 3885 10432
KTLocal storm report, Aug 4, 2:49 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
249 PM MDT TUE AUG 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM FLASH FLOOD 6 N CUCHARA 37.46N 105.10W
08/03/2020 HUERFANO CO PUBLIC
DELAYED REPORT: MASSIVE FLASH FLOOD COMING
DOWN INDIAN CREEK. VIDEO SHOWS SEVERAL NEW
CHANNELS, RUSHING WATER SEVERAL FEET DEEP
WITH AN EXPANSE NEARLY 100 FEET WIDE. CR 421
COMPLETELY INUNDATED.
&&
GHThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 6:14 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 46 min |
| Aug 3, 6:58 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 47 min |
| Aug 3, 7:01 PM MDT | Flash Flood Warning | PUB | Huerfano | 116 min |
| Aug 3, 7:20 PM MDT | Special Weather Statement | PUB | Las Animas | 25 min |
| Aug 3, 7:26 PM MDT | Special Weather Statement | PUB | 34 min | |
| Aug 3, 7:46 PM MDT | Special Weather Statement | PUB | 44 min | |
| Aug 3, 8:21 PM MDT | Special Weather Statement | PUB | Baca | 39 min |
| Aug 3, 8:27 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 33 min |
| Aug 3, 8:56 PM MDT | Special Weather Statement | PUB | Baca | 49 min |
| Aug 4, 2:30 PM MDT | Special Weather Statement | PUB | El Paso | 30 min |
| Aug 4, 3:47 PM MDT | Special Weather Statement | PUB | Las Animas | 28 min |
| Aug 4, 3:58 PM MDT | Special Weather Statement | PUB | Las Animas | 32 min |
| Aug 4, 5:32 PM MDT | Special Weather Statement | PUB | Baca | 28 min |
| Aug 4, 5:43 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 32 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.